Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 239, NWS North Platte, NE

July 19, 2004Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 19, 2004, 4:43 PM CDT for Custer County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 4:43 PM CDT (21:43 UTC)
Expired
Jul 19, 2004, 5:45 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 78 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.7 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 61 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
61 J/kg
Mixed-layer CIN
-415 J/kg
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 192143
SVRLBF
NEC041-192245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
443 PM CDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 545 PM CDT

* AT 433 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES SOUTHEAST OF GATES...OR
  ABOUT 11 MILES NORTH OF BROKEN BOW...AND MOVING NORTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GATES AROUND 545 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4172 10023 4137 10021 4141 9954 4157 9925
      4171 9925

$$
CDC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 2:39 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 19, 2:39 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
239 PM CDT MON JUL 19 2004

...FORECAST CHALLENGE TEMPS TUESDAY...THEN PRECIP CHANCES MIDWEEK...

.DISCUSSION...
NEAR TERM...(TONIGHT THROUGH THURSDAY)...MAIN CHALLENGE THROUGH
TUESDAY AFTERNOON WILL BE TEMPS. MODELS THIS AM SWING COOL FRONT
THROUGH THE FA BY LATE MORNING ON TUESDAY. WITH H85 TEMPS NOW IN THE
HIGH 20S...WILL NEED TO SCALE BACK TEMPS IN THE ONGOING FCST. ETA 2M
TEMPS USUALLY HANDLE THIS SETUP WELL SO WILL UTILIZE THESE FOR TEMPS
TUESDAY.

FORECAST FOCUS ON WEDNESDAY AND THURSDAY SHIFTS TO PRECIP CHANCES AS
UPPR RIDGE BEGINS TO FLATTEN...ALLOWING THE WAVE TRAIN TO COMMENCE
ONCE AGAIN. WITH MONSOON TAP OPEN TO THE WEST AND PLENTY OF RESIDUAL
GULF MOISTURE AROUND...PWS NEAR 1.5 IN THE ETA LOOKS VERY
REASONABLE...SO THE SETUP FOR HEAVY RAIN LOOKS GOOD.

STARTING WITH TUESDAY NIGHT AND WEDNESDAY...AFTER A DRY DAY ON
TUESDAY...AS THE FIRST (OF MANY) H5 SHORTWAVES PUSH INTO THE
PANHANDLE. ELEVATED INSTABILITY IS FAIRLY MARGINAL (PER H75 LIS).
WITH SB CAPES FAIRLY LOW...AND PLAYING THE CLIMO GAME...SEVERE
THREAT SHOULD BE FAIRLY MINIMAL GIVEN THE OVERNIGHT TIMING. FOCUS
FOR HIGHEST POPS SHIFTS TO THE SRN 2/3RDS OF THE FA ON WEDNESDAY AS
SFC FRONT STALLS ACROSS NRN KS. LIFT REMAINS FAVORABLE THROUGH
THURSDAY...PARTICULARLY OVER THE SRN FA...IN THE VICINITY OF THE SFC
BOUNDARY AND RT REAR QUAD OF EXITING H3 JET STREAK. AM FAVORING
HIGHEST POPS ACROSS THE SOUTH WITH LOW POPS IN THE NRN ZONES.  WILL
SEE A DOWNWARD TREND IN TEMPS INTO THURSDAY WITH ERLY AND NERLY FLOW
AT THE SURFACE...AND SOME SCATTERED TO BROKEN CLOUDINESS AROUND.

LONG TERM...(FRIDAY THROUGH MONDAY)...MODELS CONTINUE TO TREND
TOWARD A RE-AMPLIFICATION IN THE PATTERN BY THE END OF THE WEEKEND.
ALTHOUGH...THE 06Z GFS HINTING AT THE ZONAL PATTERN HANGING AROUND
LONGER THAN PREVIOUSLY EXPECTED. HAVE KEPT CHANCE POPS CONFINED TO
THE SOUTH AND SWRN ZONES AND INTRODUCED LOW POPS ACROSS THE NORTH ON
FRIDAY. PRECIP CHANCES FRIDAY AND SATURDAY...HINGE ON THE STRENGTH
OF THE SURFACE HIGH AND HOW FAR SOUTH THIS CAN MAKE IT. THIS FEATURE
CONTINUES TO BE FARTHER NORTH WITH EACH SUCCESSIVE MODEL RUN. WITH
THIS TREND IN MIND...THE THETA E RIDGE WILL CONTINUE TO BE FARTHER
NORTH MAY REQUIRE THE INTRODUCTION OF POPS ACROSS THE NORTH ON
SATURDAY. CONDS DRY ON SUNDAY AND MONDAY AS THE RIDGE BUILDS BACK INTO
THE WRN CONUS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CLB
Hazardous weather outlook, Jul 19, 3:30 PM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
330 PM CDT MON JUL 19 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-201030-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
330 PM CDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ACROSS NORTHERN
PORTIONS OF THE OUTLOOK AREA THIS EVENING...AND THROUGH THE OVERNIGHT
HOURS. WARM TEMPERATURES ALOFT ARE EXPECTED TO KEEP THE
STORMS FROM REACHING SEVERE LEVELS. A SURFACE BOUNDARY STRETCHING
FROM NEAR BROKEN BOW...WESTWARD INTO NORTHERN GARDEN COUNTY MAY BE
THE FOCUS FOR ISOLATED THUNDERSTORM DEVELOPMENT DUE TO STRONG
AFTERNOON HEATING. ADDITIONAL STORMS MAY MOVE OUT OF THE HIGH PLAINS
AND INTO WESTERN PORTIONS OF THE OUTLOOK THIS EVENING. A FEW OF THESE
STORMS MAY SURVIVE INTO THE OVERNIGHT HOURS...MOVING ACROSS AREAS
MAINLY ALONG AND NORTH OF HIGHWAY 20. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS TUESDAY THROUGH
THURSDAY...THEN A SLIGHT CHANCE FOR DIURNAL THUNDERSTORM DEVELOPMENT
ACROSS THE SOUTHWEST FRIDAY...AND MAINLY DRY SATURDAY AND SUNDAY. A
STRONG UPPER LEVEL DISTURBANCE IS FORECAST TO MOVE ACROSS WEDNESDAY
WITH A SLIGHT CHANCE FOR SEVERE THUNDERSTORM DEVELOPMENT. OTHERWISE
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TLK/13

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.